Jump to content
Sign in to follow this  
LJ605

Oral Chemo

Recommended Posts

My wife has been dealing with nsclc since 2010. After two surgeries she was put on an oral chemo medication called Tarceva in 2016. It has keep the cancer cells from growing, however the side effects are not good. They consist of diarrhea, hair loss and most recently she has developed severe scalp sores. The dermatologist has ruled out bacteria infection and feels it's related to the Tarceva. Has anyone had a similar experience and if so are there any remedies?

Share this post


Link to post
Share on other sites

LJ,

Oh yes and unfortunately, I experienced the downside of Tarceva.  I had it in combination with Taxol and Carboplatin and these agents caused my hair to fall out.  I know that because I had the combination-combination therapy (Taxol and Carboplatin and Tarceva) to address a recurrence after six infusions of good old Taxol and Carboplatin.  My hair fell out 3 days after my first infusion!

Remedies?  For diarrhea, my first meal of the day was plain, unadulterated, steamed white rice (not the Uncle Ben's stuff).  I suffered uncontrollable diarrhea (Tarceva laughed at Imodium) for weeks before reading about the rice suggestion from an online acquaintance who was also suffering from Tarceva side effects.  Tarceva respected the rice but only if it was the first thing I ate or drank in the morning.  Then Imodium was helpful.

But assuming the rice helps, you'll need to chart meal times.  My diarrhea episodes (after a first rice meal) were less severe but I still had urges the same time after eating rice breakfast, lunch or dinner.  So I started recording the time I took Tarceva, the time of my rice breakfast, each Imodium dose, and lunch and dinner time, and a pattern of diarrhea episodes emerged.  Once I could predict the urge, I could arrange to be home for it and not searching for a public restroom.  

I also had the world's worse case of acne during my Tarceva treatment.  I was prescribed all kinds of lotions and potions but nothing worked.  I avoided being outside without a hat (sunburn and acne don't mix) and rinsed my bald erupted head two or three times a day in the shower.  The shower rinse (without soap) provided topical relief but did not stop the rash (acne).  After each rinse, I applied the prescription remedy of the day but nothing out of a bottle eliminated the symptoms.  Thankfully, my head, face and neck returned to normal about 2 months after my last dose of Tarceva.  My wife and I still talk about my zombie life-stage, dark humor now, but very serious then. 

The upside of all this is Tarceva for some people works but it is a sustaining medication for many.  So you'll need to engineer a solution to living with the side effects. I hope this helps.

Stay the course.

Tom

Share this post


Link to post
Share on other sites

Tom thanks for the response. You provided some useful information and I will work on it. You are right that Tarceva just laughs at Imodium. 

Share this post


Link to post
Share on other sites
Sign in to follow this  

×
×
  • Create New...